MAUDE Adverse Event Report: ANIKA THERAPEUTICS, INC. ORTHOVISC; SODIUM HYALURONATE FOR INTRA ARTICULATE INJECTION

ANIKA THERAPEUTICS, INC. ORTHOVISC; SODIUM HYALURONATE FOR INTRA ARTICULATE INJECTION
Catalog Number 630254
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cyanosis (1798); Arthralgia (2355); Swelling/ Edema (4577); Limb Pain (4836)
Date of Event 04/04/2025
Type of Reportable Event Serious Injury
Event or Problem Description
This report is being submitted in pursuant to the provisions of 21 cfr, part 803.This report does not reflect a conclusion by (b)(6) or its employees that the report constitutes an admission that the device, (b)(6), or its employees, caused or contributed to a potential patient event documented in this report.On 11feb2026, the distributor reported the following to anika: we received an anika product complaint with the following event description as reported to j&j medtech orthopedics on 09-feb-2026.Event date was 04apr2025.(b)(6) 2 ml us - 630254: lot number unknown.The device return is unknown.Event description: patient states that he has orthovisc in the past without difficulty or reaction.Patient had orthovisc in both knees.After receiving the 3rd injection, the right knee was extremely swollen and painful.Patient reports that his lower right extremity - from knee down to foot began turning colors.Physician went ahead and gave the 4th injection.Patient states that he began having joint pain in bilateral knees, hips and shoulders and he has been to many docs and been tested for everything and docs are not able to make diagnosis.He had the right knee drained twice and the fluid came back clear.Patient states that he is in constant agony and takes 4-5 hydrocodone 10mg tablets per day along with oral steroid prednisone.Additional information is being solicited.
 
Additional Manufacturer Narrative
The case is still under investigation.A supplemental report will be submitted upon receipt of new and relevant information or upon completion of the investigation at the manufacturing plant.
 
Event or Problem Description
This report is being submitted in pursuant to the provisions of 21 cfr, part 803.This report does not reflect a conclusion by anika or its employees that the report constitutes an admission that the device, anika, or its employees, caused or contributed to a potential patient event documented in this report.On (b)(6) 2026, the distributor reported the following to anika: we received an anika product complaint with the following event description as reported to j&j medtech orthopedics on 09-feb-2026.Event date was 04 apr 2025.Mitek orthovisc 2 ml us - 630254: lot number unknown.The device return is unknown.Event description: patient states that he has orthovisc in the past without difficulty or reaction.Patient had orthovisc in both knees.After receiving the 3rd injection, the right knee was extremely swollen and painful.Patient reports that his lower right extremity - from knee down to foot began turning colors.Physician went ahead and gave the 4th injection.Patient states that he began having joint pain in bilateral knees, hips and shoulders and he has been to many docs and been tested for everything and docs are not able to make diagnosis.He had the right knee drained twice and the fluid came back clear.Patient states that he is in constant agony and takes 4-5 hydrocodone 10mg tablets per day along with oral steroid prednisone.Additional information is being solicited.
 
Additional Manufacturer Narrative
The case is still under investigation.A supplemental report will be submitted upon receipt of new and relevant information or upon completion of the investigation at the manufacturing plant.A distributor indicated that a patient previously received orthovisc injections without difficulty, then after a subsequent series (in both knees) reported severe right knee swelling and pain after the third injection and later developed ongoing joint pain involving both knees, hips, and shoulders.The patient reported discoloration of the lower right extremity, two right-knee aspirations with clear fluid, and ongoing treatment with hydrocodone and oral prednisone.No product was returned and the lot number was not provided; therefore, the batch record could not be reviewed.Nonconformance initiated an increase trend in complaint rate determined over 3 consecutive months for transient pain trend in 2024.The ifu was reviewed and warnings, storage temperature, handling precautions, and general device information were determined to be sufficiently documented.A review of the orthovisc stability study report did not identify related nonconformances or out-of-specification investigations and concluded annual lot stability profiles were consistent, indicating a stable process.Clinical assessment determined there is a temporal association between orthovisc injection and the reported right knee pain/swelling, which is a known inherent risk of the device; however, the complaint could not be confirmed and the available information was insufficient to assess whether the ongoing multi-joint symptoms were related versus progression of underlying osteoarthritis.Risk documentation was reviewed and post-mitigated risks were identified as low to moderate.A supplemental report will be submitted upon receipt of new and relevant informations.This case will be monitored and trended for future analysis.

Brand Name
ORTHOVISC
Common Device Name
SODIUM HYALURONATE FOR INTRA ARTICULATE INJECTION
Manufacturer (Section D)
ANIKA THERAPEUTICS, INC.
32 wiggins ave
bedford MA 01730
Manufacturer (Section G)
ANIKA THERAPEUTICS
32 wiggins avenue
bedford MA 01730
Manufacturer Contact
lee perloff
32 wiggins ave
bedford, MA 01730
MDR Report Key24460661
Report Number3007093114-2026-00007
Device Sequence Number21158232
Product Code MOZ
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 05/08/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number630254
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/11/2026
Supplement Date Received by Manufacturer02/11/2026
Initial Report FDA Received Date02/26/2026
Supplement Report FDA Received Date05/08/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown